Wyoming, 2012

Winter Storm and High Wind in Wyoming, December 4 to 5, 2012

December 4 to 5, 2012 · NWS RIW · 4 events in 4 counties and zones

A Pacific storm brought high winds and heavy snow to portions of western and central Wyoming on Wednesday, December 5. East of the Continental Divide, wind gusts up to 67 mph where reported in the Green and Rattlesnake Range with gusts as high as 73 mph reported west of Clark in Park County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific storm brought high winds and heavy snow to portions of western and central Wyoming on Wednesday, December 5. East of the Continental Divide, wind gusts up to 67 mph where reported in the Green and Rattlesnake Range with gusts as high as 73 mph reported west of Clark in Park County. West of the Divide, heavy snow fell across portions of northwest Wyoming. Peak snowfall totaled 17 inches in southwest Yellowstone National Park and 13 inches in the higher elevations of Teton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 4, 11:04 AM MST, 46 minutes earlier.

Area forecast discussion, Dec 4, 11:04 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1104 AM MST TUE DEC 4 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

UPGRADED WINTER STORM WATCH TO WARNING FOR THE WESTERN MOUNTAINS.
ADDED JACKSON HOLE...STAR VALLEY AND PINEDALE TO BONDURANT AREA
TO WARNING. ISSUED WINTER WEATHER ADVISORIES FOR ABSAROKA MOUNTAINS
AND EAST SLOPES OF WIND RIVER MOUNTAINS. INCREASED SNOWFALL TO
AROUND 25 INCHES IN THE TETONS AND SOUTHERN MOUNTAINS OF YELLOWSTONE
NATIONAL PARK. SNOWING IN AFTON AND JACKSON/MOOSE IN SPITE OF WARM
TEMPERATURES ALOFT. VALLEYS MAY CHANGE TO RAIN AGAIN THIS
AFTERNOON BUT SHOULD SNOW AGAIN THIS EVENING.

EXPANDED HIGH WIND WARNING INTO GREENS/RATTLESNAKE AND NATRONA COUNTY
ZONES FOR LATE AFTERNOON THROUGH EARLY WEDNESDAY MORNING.

MORE SIGNIFICANT SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS
TONIGHT THROUGH WEDNESDAY EVENING.

THE CIRCULATION OVER 51N/149W WILL EJECT A LEAD SHORTWAVE TOWARD
WYOMING TODAY. CURRENTLY THIS FEATURE IS OUT AT 131W AND WILL ARRIVE
AS A WEAK VORT LOBE LATER TODAY. AHEAD OF THIS FEATURE...ISENTROPIC
LIFT WILL INITIATE LIGHT SNOWFALL BY LATE THIS MORNING IN THE
WESTERN WYOMING MOUNTAINS. THEN THE MAIN TROUGH WILL TRACK EAST
ACROSS CANADA AS A CLOSED LOW WITH THE TRAILING END OF THE TROUGH
TRACKING EAST ACROSS WYOMING WEDNESDAY EVENING. ADDITIONAL
ISENTROPIC LIFT WILL ENSUE TONIGHT AHEAD OF THIS NEXT STRONGER
TROUGH. THEN PVA WILL KEEP THE SNOWFALL WEDNESDAY AND WEDNESDAY
EVENING GOING UNTIL THE TROUGHPA TAKES PLACE AROUND MIDNIGHT
WEDNESDAY NIGHT. THE MOST SIGNIFICANT MOISTURE FETCH...AFOREMENTIONED
DYNAMICS AND WESTERLY UPSLOPE FLOW WEST OF THE DIVIDE WILL TAKE
PLACE TONIGHT...WEDNESDAY AND INTO WEDNESDAY EVENING. THE DYNAMICS
DO APPEAR MARGINAL WITH THIS SYSTEM AND ABOUT HALF OF THE QPF IS
ADVERTISED WITH THIS SYSTEM FOR THE WESTERN MOUNTAINS BY THE WRF
WITH THIS WEATHER FEATURE...AS COMPARED TO THE ONE THAT AFFECTED
THESE AREAS LAST WEEKEND SO WILL GO WITH ADVISORY AMOUNTS FOR NOW.
WILL LEAVE THE WATCH AS IS EXCEPT WE WILL START THE WATCH AT 01Z
WED. SINCE AN ADVISORY WOULD NOT GO INTO EFFECT UNTIL THE SECOND
PERIOD FROM NOW...WILL LET THE DAY CREW LOOK AT ONE MORE MODEL RUN
WHICH WILL PROVIDE THE OPTION OF A POSSIBLE WARNING VS AN
ADVISORY.

LATE WEDNESDAY NIGHT AN ASSOCIATED WEAK FRONTAL BOUNDARY WILL PUSH
SOUTH ACROSS AREAS NORTH OF THE OWL CREEK MTNS AND ALONG AND EAST OF
THE BIG HORN MTNS BEFORE WASHING OUT. NOT MUCH IN THE WAY OF
DYNAMICS...JUST BOUNDARY LEVEL MOISTURE WITH THIS SURFACE FEATURE SO
WILL KEEP PRECIP AMTNS LIGHT EAST OF THE DIVIDE AFTER PRECIP IN
WESTERN WYOMING SPILLS OVER TO AREAS EAST OF THE DIVIDE LATE
WEDNESDAY NIGHT.

THEN ANOTHER SHORTWAVE TROUGH WHICH IS NOW WAY OUT BY THE SIBERIA WILL
RAPIDLY TRACK EAST AND EJECT A LEAD NEGATIVELY TILTED SHORTWAVE TOWARD
WYOMING THURSDAY. LIGHT SNOW THAT WILL STILL BE FALLING IN WESTERN
WYOMING WILL INCREASE SOMEWHAT IN INTENSITY DURING THE DAY THURSDAY
VALLEYS AND MOUNTAINS. AN ASSOCIATED SURFACE LOW WILL DEVELOP OVER
THE WIND RIVER BASIN OR THERE ABOUTS THURSDAY AND STRENGTHEN AS IT
SLIDES TO SOUTHEAST WYOMING. WITH UPSLOPE IN NORTHERN WYOMING ON
THE NORTH SIDE OF THE SURFACE LOW WEDNESDAY NIGHT ALONG WITH Q
VECTOR FORCING IN NORTHERN WY...WILL INCREASE THE PROBABILITY OF
SNOWFALL IN NORTHERN WYOMING UP AGAINST THE EAST SIDE AND ALONG
THE BIG HORN AND ABSAROKA MTNS THURSDAY NIGHT. THERE WILL BE
ENOUGH COLD AIR BEHIND THIS SYSTEM TO KEEP PRECIP ALL SNOW BY
THURSDAY NIGHT.

AS FOR WINDS...WILL UPGRADE THE HIGH WIND WATCH TO A HIGH WIND
WARNING FOR THE CODY FOOTHILLS FOR LATE THIS AFTERNOON AND TONIGHT.
THE FROUDE NUMBER IS CLOSE TO ONE FOR LATE TONIGHT. WILL NOT ISSUE
ANY HILITES FOR THE SOUTHERN WIND CORRIDOR AS THE GRADIENT AT THE
SFC AND AT H7 APPEARS MARGINAL TODAY THROUGH WEDNESDAY BUT 25 TO 35
MPH WINDS WITH SOME GUSTS IN THE 40S WILL BE COMMON. TEMPS WILL WARM
THROUGH WED TO ABOVE NORMAL TEMPS WITH HIGHS IN THE 40S LOW
ELEVATIONS WEST WITH 50S EAST. THURSDAY WILL SEE THE BEGINNING OF A
COOLING TREND.

.LONG TERM...FRIDAY THROUGH TUESDAY

SHORTWAVES IN THE NORTHWEST FLOW WILL CONTINUE TO IMPACT THE
FORECAST AREA FRIDAY AND FRIDAY NIGHT...WITH CONTINUED GOOD
CHANCES FOR SNOW WEST AND A SLIGHT CHANCE EAST. GLOBAL MODELS
SHOW A DIGGING TROUGH ACROSS THE WEST THIS WEEKEND...WITH THE MOST
SIGNIFICANT ENERGY WITH THIS TROUGH EXPECTED TO DIG FROM THE
PACIFIC NORTHWEST SATURDAY INTO THE DESERT SOUTHWEST BY SUNDAY.
THIS WILL RESULT IN AN ARCTIC COLD FRONT PUSHING SOUTH ACROSS THE
FORECAST AREA SATURDAY INTO SATURDAY NIGHT...WITH THE COLDEST AIR
OF THE SEASON BY SUNDAY. CHANCES OF SNOW WILL CONTINUE THROUGH
SATURDAY NIGHT...WITH AN EMPHASIS ACROSS THE WEST. AS THE MAIN
ENERGY DIVES WELL SOUTH OF THE AREA ACROSS THE GREAT BASIN/DESERT
SOUTHWEST SUNDAY...MAINLY DRY AND COLD CONDITIONS ARE EXPECTED SUNDAY.
HAVING SAID THAT...HAVE KEPT SOME LOW POPS ACROSS THE ENTIRE AREA
SUNDAY DUE THE MODEL VARIANCES OVER THE LAST FEW DAYS...ALTHOUGH
THE TREND HAS BEEN DRIER. ANOTHER SHORTWAVE TROUGH IS EXPECTED
SLIDE SOUTHEAST OUT OF CANADA ACROSS NORTHERN/CENTRAL ROCKIES
MONDAY...WHICH WOULD RESULT IN REINFORCING SHOT OF ARCTIC AIR AND
CHANCE OF SOME LIGHT SNOW...ESPECIALLY ACROSS THE NORTHERN
MOUNTAINS. IN WAKE OF THIS SYSTEM...MAINLY DRY CONDITIONS ARE
EXPECTED TUESDAY IN THE NORTHWEST FLOW...BUT CANNOT RULE OUT
CONTINUED MOUNTAIN SNOW SHOWERS.

.AVIATION.../18Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...
VFR CONDITIONS WILL OCCUR TODAY AND TONIGHT. BREEZY TO WINDY AREAS
WILL OCCUR FROM JEFFREY CITY TO CASPER AND ALONG THE EAST SLOPE OF
THE ABSAROKAS AND CODY FOOTHILLS THROUGH 12Z WED AND BEYOND.

WEST OF THE CONTINENTAL DIVIDE...
LIGHT SNOW WILL FALL ACROSS THE WEST TODAY WITH MVFR TO IFR
CONDITIONS. THE SNOW WILL LIKELY INCREASE THIS EVENING WITH MODERATE
TO HEAVY SNOW AT TIMES TONIGHT INTO WEDNESDAY WITH WIDESPREAD IFR
CONDITIONS EXPECTED.

.FIRE WEATHER...

MORE SIGNIFICANT SNOWFALL IS SLATED FOR THE WESTERN MOUNTAINS ONCE
AGAIN TONIGHT THROUGH WEDNESDAY NIGHT. OTHERWISE LIGHT SNOW WILL
FALL IN THE WESTERN MOUNTAINS TODAY AS WELL AS THURSDAY AND THURSDAY
NIGHT. SOME AREAS EAST OF THE DIVIDE WILL SEE PRECIPITATION LATE
WEDNESDAY NIGHT IN THE NORTH AND EAST AND AGAIN THURSDAY NIGHT IN
NORTHERN WYOMING. WINDY AND MILD CONDITIONS CAN BE EXPECTED EAST OF
THE DIVIDE TODAY THROUGH WEDNESDAY. TEMPERATURES WILL BEGIN TO COOL
BY THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY
WYZ019-020.

WINTER STORM WARNING UNTIL MIDNIGHT MST WEDNESDAY NIGHT
WYZ001-012>014-023>025.

HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY
WYZ003.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST WEDNESDAY NIGHT
WYZ002-015.

&&

SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...SKRBAC
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 4, 11:08 AM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1108 AM MST TUE DEC 4 2012

WYZ001>020-022>030-051430-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1108 AM MST TUE DEC 4 2012

...WINTER STORM WARNINGS FOR THE WESTERN MOUNTAINS AND VALLEYS
THIS AFTERNOON THROUGH MIDNIGHT WEDNESDAY NIGHT...

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THIS AFTERNOON AND
TONIGHT...AND THE GREEN/RATTLESNAKE AND NATRONA COUNTY ZONES FROM
4 PM TO 8 AM WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE FAR WESTERN MOUNTAINS AND
VALLEYS THIS AFTERNOON AND TONIGHT. HIGH WINDS DEVELOPING
THIS AFTERNOON ACROSS THE CODY FOOTHILLS AND CONTINUING INTO TONIGHT.
HIGH WINDS FROM 4 PM THIS AFTERNOON THROUGH 8 AM IN THE
GREEN/RATTLESNAKE AND NATRONA COUNTY ZONES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND WEDNESDAY NIGHT...SIGNIFICANT SNOWFALL POSSIBLE ACROSS
THE FAR WESTERN MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT WITH PERIODS
OF GUSTY WINDS EXPECTED EAST OF THE DIVIDE WEDNESDAY.

SUNDAY AND MONDAY...VERY COLD WITH HIGHS 10 TO 15 DEGREES BELOW
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH AS WELL
AS ANY SNOWFALL ACCUMULATION. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 4, 11:50 AM MST to 10:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Numerous wind gusts over 58 mph were reported at Camp Creek RAWS with a maximum gust of 67 mph. A maximum wind gust of 65 mph was reported at Fales Rock.

Winter Storm, Yellowstone National Park

When
December 4, 12:00 PM MST to December 5, 3:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in Yellowstone park from the afternoon of December 4 to the evening of December 5. The Lewis Lake Divide Snotel estimated 17 inches of snow with many other areas receiving close to a foot of new snow.

Winter Storm, Teton & Gros Ventre Mountains

When
December 4, 12:00 PM MST to December 5, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The Grand Targhee SNOTEL station recorded 13 inches of new snow. Many other areas across the higher elevations of Teton County received close to a foot of new snow.

High Wind, Cody Foothills

When
December 5, 3:41 AM MST
Where
Cody Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A remote sensor reported a wind gust of 73 mph 5 miles southwest of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416803, 416808, 416809, 416802.